Rectus sheath hematoma associated with apixaban
AbstractApixaban is an oral anticoagulant that directly inhibits Factor Xa and is indicated for the prophylaxis and treatment of deep venous thrombosis and stroke prevention in non-valvular atrial fibrillation. Rectus sheath hematoma is a rare, life-threatening complication of anticoagulant treatment. We describe a case of an elderly patient on apixaban for the treatment of deep venous thrombosis who developed severe abdominal pain during hospitalization. Computed tomography of the abdomen revealed left rectus sheath hematoma. Apixaban was discontinued and the patient was monitored for extension of the hematoma. After 2 days she was discharged home. Outpatient computed tomography 1 month later showed complete resolution of the rectus sheath hematoma. We recommend that clinicians become aware of the potential for rare and serious bleeding complications of anticoagulants and identify the need for early recognition and prompt management.
Google ScholarGoogle Scholar
- Abstract views: 824
- PDF: 543
- HTML: 89
Copyright (c) 2017 Kulothungan Gunasekaran, Amanda R. McFee Winans, Swetha Murthi, Mudassar Raees Ahmad, Scott Kaatz
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.